A RARE CAUSE OF THROMBOTIC MICROANGIOPATHY (TMA)

Sreelakshmi Panginikkod, MD1, Niyati Gupta, MD2, Venu Pararath Gopalakrishnan, MD3, Pratyusha Bollimunta, MD3, Sreedevi P Harshakumar, MBBS4, Malav Parikh, MD2, Ehsan Rajabi Rostami, MD3, 1Presence Saint Francis Hospital, Evanston,Illinois, Evanston, IL; 2Cleveland Clinic; 3Presence Saint Francis Hospital; 4Government Medical College, Thrissur

Meeting: Hospital Medicine 2018; April 8-11; Orlando, Fla.

Abstract number: 777

Categories: Adult, Clinical Vignettes, Hospital Medicine 2018

Keywords: , , ,

Case Presentation: A 59-year-old African-American female presented to our hospital with fatigue, exertional dyspnea and dark cola colored urine for two weeks. She was diagnosed with RRMS in 2009 and had been taking IFN-β since then with good response and no complications. Family history was significant for colon cancer in her mother, but no hematologic diseases. She denied any tobacco, alcohol, or recreational drug use and works as a financial specialist. Physical examination was significant for elevated blood pressure of 180/100 mm Hg and bilateral pedal edema. Laboratory data revealed anemia (Hemoglobin-5.6 g/dl), thrombocytopenia (Platelet Count-90,000 per microliter) and elevated creatinine (2.26 mg/dl). Reticulocyte count was 10% with elevated lactate dehydrogenase (911 IU/l) and low haptoglobin. Peripheral smear showed rare schistocytes. D-dimer was mildly elevated; but coagulation profile and fibrinogen was normal making DIC unlikely. Immunological tests including antinuclear antibody, anti-double-stranded DNA, anticardiolipin, anti-β 2 -glycoprotein (GP) and anti-ENA antibodies, cryoglobulin, and coombs test were negative. Serum complement levels and ADAMTS-13 activity level was normal (81%). Urinalysis showed microscopic hematuria with proteinuria of 1.3 g/day. Renal ultrasound was normal, but her renal function continued to decline over the next 3 days, with serum creatinine rising to 4.7 mg/dl. Subsequently, a renal biopsy was done that showed global glomerular capillary thrombosis consistent with a diagnosis of TMA. We carried out extensive work up for infectious, toxic, or autoimmune etiology of TMA which came back negative. Suspecting an IFN-related TMA, treatment with IFN-β was discontinued and replaced with glatiramer acetate. She was also treated with high-dose oral prednisone (60 mg per day) tapered over several weeks. During follow up after one year, patient had normal hemoglobin and platelet counts, but developed chronic kidney disease with sta bilization of creatinine around 2.25 mg/dl, and hypertension controlled with triple antihypertensive therapy (nifedipine, metoprolol and clonidine).

Discussion: This case illustrates the practical diagnostic challenges in identifying TMA disorders, and the importance of a detailed drug history. Our own patient and the cases reported in literature showed clinical symptoms after years of well-tolerated treatment. TMA can have fatal consequences and lead to chronic kidney disease and drug resistant hypertension in a significant number of patients. Treatment options includes steroids, plasma exchange, rituximab and eculizumab. Clinicians should be aware of this association and stop interferon therapy at the earliest stage in patients who develop TMA to mitigate severity.

Conclusions: Interferon-beta (IFN-β) is a widely prescribed medication for relapsing-remitting multiple sclerosis (RRMS) with a well-established favorable safety profile. Thrombotic microangiopathy (TMA) is a rare but severe complication of IFN-β that may occur years after a well-tolerated therapy.

To cite this abstract:

Panginikkod, S; Gupta, N; Pararath Gopalakrishnan, V; Bollimunta, P; P Harshakumar, S; Parikh, M; Rajabi Rostami, E. A RARE CAUSE OF THROMBOTIC MICROANGIOPATHY (TMA). Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 777. https://www.shmabstracts.com/abstract/a-rare-cause-of-thrombotic-microangiopathy-tma/. Accessed November 15, 2019.

« Back to Hospital Medicine 2018; April 8-11; Orlando, Fla.